Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 229, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2003, 1:13 PM CDT for Mahaska County, Wapello County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 1:13 PM CDT (18:13 UTC)
- Expired
- Aug 1, 2003, 1:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Mahaska County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1279 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
932 WUUS53 KDMX 011813 SVRDMX IAC123-179-011845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 113 PM CDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA NORTHERN WAPELLO COUNTY IN SOUTHEAST IOWA * UNTIL 145 PM CDT * AT 108 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF EDDYVILLE...OR ABOUT 18 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KIRKVILLE AROUND 120 PM AND NEAR OTTUMWA INDUSTRIAL AIRPORT AROUND 125 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4124 9277 4103 9265 4102 9219 4124 9242 FORSTER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 AM CDT, 9 hours 18 minutes earlier.
Area forecast discussion, Aug 1, 3:55 AM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CDT FRI AUG 1 2003 COLD FRONT IS CURRENTLY PUSHING THROUGH THE CWA WITH LITTLE FAN FARE. MODELS HAVE NO CHANGED MUCH IS THE OVERALL PICTURE WITH MOVING THE LARGE LOW PRESSURE SYSTEM SE INTO WI OVER THE NEXT 36 HOURS. WEAK DISTURBANCES IN THE FLOW WILL KEEP A CHANCE FOR SHRA/TSRA GOING THIS AFTN AND AGAIN SATURDAY AFTN OVER THE FAR EAST. IN ADDITION...IF YOU BELIEVE THE GFS WHICH HAS BEEN CONSISTENT THE PAST SEVERAL RUNS IN DEVELOPING A TIGHT 31 UNIT VORT MAX AND RUNNING IT EAST ACROSS SRN IA/NRN MO...THERE WILL BE CHANCES ACROSS SRN IA FOR TSRA THIS AFTN. AT THIS POINT...I THINK THE GFS IS OVERDOING WHATEVER THE MIGHT BE OUT THERE BUT I WILL KEEP A SMALL CHANCE GOING THIS AFTERNOON AS WE ALREADY HAVE IT IN THERE AND I CANNOT RULE IT OUT. I THINK THE GFS HAS MAGNIFIED THIS FEATURE THOUGH DUE TO CONVECTIVE FEEDBACK. AS FOR TEMPS...I WENT A BIT WARMER TODAY THAN MOS DUE TO THE LACK OF PRECIP AND CLOUDS WITH THE FRONT. I WENT SLIGHTLY COOLER SUNDAY INTO MONDAY AS HIGH PRESSURE SETTLES IN. .DSM...NONE FAB
Hazardous weather outlook, Aug 1, 5:30 AM CDT, 7 hours 43 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH SOUTH ACROSS CENTRAL IOWA THIS MORNING AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST OUT OF NEBRASKA INTO MISSOURI. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE BE ASSOCIATED WITH BOTH OF THESE FEATURES. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE THOUGH LARGE HAIL OUT OF A STORM CANNOT BE RULED OUT ENTIRELY...ESPECIALLY SOUTHEAST OF AN OTTUMWA TO CHARITON LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| Jul 31, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 54 min |
| Jul 31, 10:31 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 44 min |
| Jul 31, 10:51 PM CDT | Tornado Warning | DMX | Cerro Gordo | 24 min |
| Jul 31, 11:04 PM CDT | Tornado Warning | DMX | Butler, Franklin | 26 min |
| Jul 31, 11:44 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 46 min |
| Jul 31, 11:58 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.